How to Treat an Allergic Reaction to Amoxicillin

Save

Amoxicillin is an antibiotic in the penicillin family that is widely used to treat a variety of conditions, including ear and sinus infections. As with any other medication, sometimes a person will have an allergic reaction to amoxicillin. The severity and nature of the symptoms will determine how to treat an allergic reaction to amoxicillin.

Recognize the symptoms that are common in people who are allergic to amoxicillin and other penicillin drugs. The Mayo Clinic lists symptoms that vary in degree, from a rash, hives and minor swelling of the lips, to more severe, life-threatening signs of anaphylaxis. Anaphylaxis reactions include difficulty breathing from the throat closing up, a rapid heartbeat and dizziness.

Stop taking amoxicillin if you are experiencing any allergy symptoms, no matter how minor they may seem. Contact your health care provider immediately upon stopping the amoxicillin. It is important that you tell your health care provider about the reaction because she may need to prescribe a different antibiotic to treat your initial infection.

Treat the itching from hives or a rash by taking an over-the-counter antihistamine, such as Benadryl. Use the antihistamine as directed by your doctor or according to the packaging label. For skin reactions, you may use topical antihistamines. Taking cool baths, avoiding irritating fabrics and limiting perspiration may also help to reduce the rash.

Get immediate medical attention if you or a family member exhibits signs of an anaphylactic reaction that may be related to taking amoxicillin. Call your local emergency number or head directly to the emergency room of the closest hospital. In many cases, a shot of epinepherine helps to stop the allergic reaction. If you are experiencing an anaphylactic reaction to amoxacillin, immediate medical attention is required to manage the situation.

Tips & Warnings

  • If you have had an allergic reaction to amoxicillin in the past, make sure your doctor and your pharmacy know about it. Most medical care providers will not prescribe any type of penicillin drug for you in the future, to avoid a similar reaction.
  • If you are experiencing signs of an allergic reaction that are anaphylactic in nature contact your emergency medical services immediately. Do not try and treat this type of reaction at home.

Related Searches

Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!